Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 130, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 24, 1998, 11:26 PM CDT for Jackson County, Wisconsin. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 24, 1998, 11:26 PM CDT (04:26 UTC)
- Expired
- Jun 25, 1998, 12:30 AM CDT
- In force
- 64 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Jackson County, WI
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 24, 9:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 4.4 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3210 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1120 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 3.2
- Supercell composite
- 20.0
The text
As transmitted, in the capitals the NWS used until 2016.
954 WUUS1 KLSE 250427 RRA SVRLSE WIC053-250530- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 1126 PM CDT WED JUN 24 1998 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... JACKSON COUNTY IN WEST CENTRAL WISCONSIN * UNTIL 1230 AM CDT * AT 1124 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR TAYLOR OR 35 MILES NORTH OF LA CROSSE...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HIXTON BY 1140 PM BLACK RIVER FALLS BY 1150 PM GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. KING/DB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:20 PM CDT, 9 hours 6 minutes earlier.
Area forecast discussion, Jun 24, 2:20 PM CDT, 9 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 220 PM CDT WED JUN 24 1998 CONCERN IN FIRST PART OF FORECAST IS SEVERE WEATHER THREAT AND FLASH FLOOD POTENTIAL TONIGHT. AT 18Z A WARM FRONT APPEARS TO STRETCH ACROSS SOUTHERN MINNESOTA AND INTO CENTRAL WISCONSIN. BOUNDARIES FROM EARLY MORNING CONVECTION HARD TO FIND AT THIS POINT AND MIXING OF LOW LEVEL WINDS ACROSS IOWA SUGGEST THESE BOUNDARIES MAY BE WASHED OUT. LATEST GOES-8 SOUNDER DATA ALSO SHOWS CAPES OF 1500-3000 J/KG AND LIFTED INDICIES OF -5 TO -10 ACROSS MAINLY OUR WESTERN FORECAST ZONES. SOME ENHANCED CUMULUS ACROSS NORTHWEST IOWA AND APPROACHING DBQ...OTHERWISE FAIRLY QUIET AFTERNOON. PLENTY OF FUEL FOR THE FIRE WITH VERY UNSTABLE ATMOSPHERE...FAVORABLE WIND PROFILE AND SHEAR VALUES IN PLACE. PROBLEM WITH SEVERE WEATHER THREAT IS WHERE EXACTLY STUFF WILL POP. CAP IS GROWING JUST SOUTHWEST OF OUR FORECAST AREA WITH 18Z KDVN SOUNDING UP TO +11 DEG C AT 700 MB UP FROM +9 AT 12Z. STRONG CIN ALSO FORECAST ACROSS MUCH OF IOWA SO WOULD THINK CONVECTION WILL POP ON NORTHERN EDGE OF THIS CAP...MOST LIKELY ACROSS NORTHEAST IOWA. EXACT LOCATION HARD TO PIN-POINT. HAVE ALSO BEEN EXAMINING DATA TO TRY AND FIND SOMETHING TO INITIATE CONVECTION. MODELS CONSISTENT IN BRINGING SHORT WAVE TROUGH OVER NEBRASKA PANHANDLE INTO NORTHERN IOWA THIS EVENING. THIS SEEMS TO LINE UP WELL WITH LATEST WATER VAPOR IMAGERY AND SHOULD PROVIDE ENOUGH ADDED LIFT TO FIRE STORMS TONIGHT. RESPONSE FROM THIS SHORT WAVE TROUGH SHOWING UP AS SLIGHT DEEPENING AT SURFACE OVER NEBRASKA. BACKING OF WINDS AHEAD OF THIS SURFACE FEATURE MAY HELP CONVERGENCE ACROSS NORTHERN IOWA AND WILL ONLY INCREASE THE AMOUNT OF SHEAR FOR SUPERCELL OR TORNADO DEVELOPMENT. ASSUMING THUNDERSTORMS FIRE...NEXT PROBLEM IS RAIN POTENTIAL. GRIDDED DATA PAINTS HIGHEST K-INDICIES AND PRECIPITABLE WATERS APPROACHING 2 INCHES IN EAST-WEST CORRIDOR ALONG IOWA-MINNESOTA BORDER. THIS AREA HAS ALSO RECEIVED A LOT OF RAIN PAST 6 DAYS WITH MOST FLASH FLOOD GUIDANCE VALUES AT AN INCH OR LESS IN 3 HOURS. FLASH FLOOD WATCH MAY BE NEEDED IN THIS AREA AS WELL. COORD. W/GRB..MPX..DMX..DVN SHEA
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 8:18 PM CDT | Severe Thunderstorm Warning | ARX | Vernon | 57 min |
| Jun 24, 8:45 PM CDT | Severe Thunderstorm Warning | ARX | Vernon | 60 min |
| Jun 24, 9:10 PM CDT | Severe Thunderstorm Warning | ARX | Monroe | 65 min |
| Jun 24, 9:19 PM CDT | Severe Thunderstorm Warning | ARX | Jackson | 61 min |
| Jun 24, 10:00 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse | 65 min |
| Jun 24, 10:05 PM CDT | Tornado Warning | ARX | Buffalo | 60 min |
| Jun 24, 10:11 PM CDT | Severe Thunderstorm Warning | ARX | Clark | 59 min |
| Jun 24, 10:26 PM CDT | Tornado Warning | ARX | La Crosse | 64 min |
| Jun 24, 10:31 PM CDT | Severe Thunderstorm Warning | ARX | Jackson | 59 min |
| Jun 24, 10:36 PM CDT | Tornado Warning | ARX | Trempealeau | 59 min |
| Jun 24, 11:02 PM CDT | Tornado Warning | ARX | Buffalo | 58 min |
| Jun 24, 11:06 PM CDT | Severe Thunderstorm Warning | ARX | Monroe | 64 min |
| Jun 25, 1:00 AM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau | 60 min |
| Jun 25, 1:59 AM CDT | Severe Thunderstorm Warning | ARX | Buffalo | 46 min |
| Jun 25, 1:15 PM CDT | Severe Thunderstorm Warning | ARX | Trempealeau | 45 min |
| Jun 25, 1:24 PM CDT | Severe Thunderstorm Warning | ARX | Jackson | 66 min |
| Jun 25, 2:47 PM CDT | Severe Thunderstorm Warning | ARX | Vernon | 63 min |
| Jun 25, 3:48 PM CDT | Severe Thunderstorm Warning | ARX | Crawford, Grant | 57 min |
| Jun 25, 4:44 PM CDT | Severe Thunderstorm Warning | ARX | Grant | 31 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.